Oklahoma, 2023

Drought in Oklahoma, December 19 to 26, 2023

December 19 to 26, 2023 · NWS OUN · 3 events in 3 counties and zones

While bouts of heavy rain in the middle to late month improved persisting drought conditions across much of southern Oklahoma, pockets of severe drought remained until the last few days of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

While bouts of heavy rain in the middle to late month improved persisting drought conditions across much of southern Oklahoma, pockets of severe drought remained until the last few days of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 19, 5:30 AM CST, 30 minutes earlier.

Area forecast discussion, Dec 19, 5:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
530 AM CST Tue Dec 19 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 232 AM CST Tue Dec 19 2023

Southerly winds will increase this morning as the surface
pressure gradient tightens between increasing lee troughing and
high pressure to the east. Winds will gust up to 35 mph across
central Oklahoma and as high as 40 mph across western Oklahoma.
Increasing cloud cover this afternoon will keep temperatures in
the 50s for most locations. Cloud cover will keep overnight lows
in the 40s areawide. Winds are expected to weaken tonight, but
still will be 10-15 mph.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 232 AM CST Tue Dec 19 2023

Rain chances will return to the area Thursday morning as deep
tropospheric moisture accompanies a mid-level shortwave trough.
Rain chances will increase with this feature Thursday night into
Friday morning before moving off to the east. Rainfall is expected
to stay below an inch with this round of precipitation. A lull in
precipitation is expected Friday afternoon into Saturday morning
before the next system moves in from the west. By Saturday
afternoon, a mid-level trough will move across the Desert
Southwest and over the southern Plains. Rainfall is expected to
stay through Sunday and move off to the east by Christmas morning.
Heavier rainfall with this round will be confined to southern
Oklahoma, where 1-2 inches are possible. Elsewhere could see up to
an inch of rain.

Temperatures throughout the long term are expected to stay about
10 degrees above average. Cloud cover will also stick around until
Monday morning when the precipitation moves off to the east.

&&

.AVIATION...
(12Z TAFS)
Issued at 529 AM CST Tue Dec 19 2023

VFR will apply through the forecast period. There will be,
however, some LLWS that impacts WWR through ~16Z. High clouds
will continue to increase over the area throughout the forecast
period. Winds will increase from the south after 16Z with some
gusts exceeding 30 kt. Most of the gusts will diminish after
sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  54  44  60  51 /   0   0   0   0
Hobart OK         56  45  63  50 /   0   0   0   0
Wichita Falls TX  60  46  66  52 /   0   0   0   0
Gage OK           60  42  64  42 /   0   0   0   0
Ponca City OK     53  41  60  48 /   0   0   0   0
Durant OK         56  41  64  50 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...03
Hazardous weather outlook, Dec 19, 4:09 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
409 AM CST Tue Dec 19 2023

OKZ004>048-050>052-TXZ083>090-201015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
409 AM CST Tue Dec 19 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Isolated thunderstorms will be possible Saturday and Sunday.
Severe weather is not anticipated.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Atoka

When
December 19, 6:00 AM CST to December 26, 5:59 AM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Drought, Coal

When
December 19, 6:00 AM CST to December 26, 5:59 AM CST
Where
Coal forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Drought, Harmon

When
December 19, 6:00 AM CST to December 26, 5:59 AM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147300, 1147301, 1147302.